Hail, Santa Fe
- When
- August 11, 4:19 PM MST to 4:20 PM MST
- Where
- Santa Fe County, 4 mi NW of Edgewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.111, -106.250
Hail up to the size of quarters near Edgewood.
An area of showers and thunderstorms that developed over the higher terrain during the early afternoon moved southwest toward the Albuquerque metro area. A couple of these thunderstorms became strong and produced very heavy rainfall, hail, and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An area of showers and thunderstorms that developed over the higher terrain during the early afternoon moved southwest toward the Albuquerque metro area. A couple of these thunderstorms became strong and produced very heavy rainfall, hail, and frequent lightning. The strongest thunderstorm impacted the area around Edgewood where quarter size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 1:52 PM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 252 PM MDT Sat Aug 11 2018 .SYNOPSIS... Dry air moving across northern New Mexico is leading to a downtick in storms there today, but plenty of moisture remains across the southern half where storms got an early start and are capable of producing locally heavy downpours. Look for more of the same Sunday, although with an uptick in storm coverage across northern New Mexico. High pressure will strengthen over the state early to mid week, with high temperature trending back to slightly above normal by Tuesday or Wednesday. Look for a resurgence of storms late next week as high pressure moves out of the state and allows moisture to trend up. && .DISCUSSION... Today's crop of storms got off to an early start thanks to a higher PWAT atmosphere across southern New Mexico and disorganized low pressure aloft stretching from southeast Arizona east into Oklahoma. The lack of storms across northern New Mexico is due to dry air rotating southwest across the upper high circulation. Locally heavy rainfall will continue to be a threat across south central and southeast New Mexico through the afternoon and into the early evening hours prior to the loss of daytime heating. The disorganized area of low pressure aloft will tighten into an upper low over the Texas panhandle and the eastern plains of New Mexico overnight into Sunday. Look for an uptick in storms across northern portions of the state Sunday afternoon/evening, as PWATs trend up some. Otherwise, Sunday should be similar to today. The story for early to mid next week involves the upper low pulling northeast away from the state as the upper high slides south over Arizona, then east over New Mexico by Wednesday. This will cause temperatures to trend back up to above normal by a degree or two most areas by Tuesday or Wednesday. PWATs are forecast to trend up from mid to late week as high pressure loses it's grip on the state and a new high center builds over CA/NV. Look for an uptick in storms next Thu/Fri, with a downtrend in daytime temperatures thanks to the added cloud cover and rain-cooling. 11 && .FIRE WEATHER... No critical fire weather conditions anticipated for the next 7 days. Overnight humidity recoveries will be generally good to excellent. Some areas of poor vent rates forecast over central New Mexico Sunday and again Tuesday with poor rates becoming more widespread mid to late next week. Cell motion through Sunday most likely from the northeast and east to the southwest and west as a weak upper low pressure system wobbles around eastern New Mexico/West Texas and the upper high center lingers over the Great Basin. Areas south of Interstate 40 are favored for wetting convection for the rest of this afternoon and tonight, while Sunday appears to be most active across the northwest third to half of the forecast area. Locally heavy rain is possible. High temperatures will remain mostly below average. The weak upper low is forecast to lift to the northeast of New Mexico Monday as the upper high center drifts back over Arizona and New Mexico. High temperatures will warm a few degrees early to mid next week, but don't stray too far from normal. Cell motion Monday looks to be more north to south. The higher terrain may be favored for wetting storms early to mid week, with storms drifting into the valleys in the late afternoons and evenings. Late next week the upper high center reestablishes over Utah and Nevada, leaving eastern New Mexico vulnerable to occasional fronts from the north. Thunderstorms should be most active over the central and east under this regime. Temperatures will be within a few degrees of average. && .AVIATION... 18Z TAF CYCLE Showers and tstms developing along the central mt chain and east central/southeast plains at 17Z. Movement should be generally from northeast or east to southwest and west. Brief MVFR cigs/vsbys along with wind gusts to 40kt in the stronger storms. Models indicate convection will be most numerous south of Interstate 40 through 03Z but a few showers or storms may drift into nw NM aft 03Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 57 90 58 92 / 10 20 30 10 Dulce........................... 48 85 48 86 / 20 30 30 30 Cuba............................ 51 81 52 85 / 20 40 40 30 Gallup.......................... 50 87 52 88 / 10 20 30 20 El Morro........................ 48 80 50 82 / 10 20 40 30 Grants.......................... 51 84 53 86 / 10 20 30 20 Quemado......................... 51 80 53 82 / 20 20 30 20 Glenwood........................ 60 85 61 86 / 20 30 20 40 Chama........................... 44 78 44 79 / 20 40 40 50 Los Alamos...................... 54 79 55 81 / 20 20 20 30 Pecos........................... 52 76 52 80 / 20 40 30 30 Cerro/Questa.................... 46 78 47 80 / 10 40 20 30 Red River....................... 40 67 43 68 / 10 40 30 40 Angel Fire...................... 37 73 39 74 / 5 40 20 50 Taos............................ 46 81 47 84 / 10 20 20 20 Mora............................ 47 76 48 78 / 10 30 20 40 Espanola........................ 53 85 55 87 / 10 10 20 20 Santa Fe........................ 55 78 55 81 / 20 30 20 20 Santa Fe Airport................ 53 82 54 85 / 20 10 20 20 Albuquerque Foothills........... 60 84 60 87 / 20 10 20 20 Albuquerque Heights............. 62 85 63 89 / 20 10 20 20 Albuquerque Valley.............. 59 88 60 91 / 20 10 20 20 Albuquerque West Mesa........... 61 87 61 90 / 20 10 20 20 Los Lunas....................... 59 88 60 91 / 20 10 20 20 Rio Rancho...................... 60 87 60 90 / 20 10 20 20 Socorro......................... 61 88 61 91 / 20 10 10 20 Sandia Park/Cedar Crest......... 53 79 54 82 / 20 20 20 30 Tijeras......................... 54 81 55 85 / 20 20 30 20 Moriarty/Estancia............... 52 82 53 86 / 20 10 20 20 Clines Corners.................. 54 78 54 82 / 20 10 10 20 Gran Quivira.................... 55 81 54 84 / 20 10 10 20 Carrizozo....................... 59 81 59 84 / 20 10 10 20 Ruidoso......................... 51 71 52 76 / 30 30 20 20 Capulin......................... 50 79 51 80 / 0 10 5 20 Raton........................... 49 83 50 85 / 0 10 5 10 Springer........................ 50 84 51 85 / 0 10 5 10 Las Vegas....................... 50 77 51 79 / 10 10 10 30 Clayton......................... 56 84 57 85 / 10 10 10 10 Roy............................. 55 81 55 83 / 5 10 5 20 Conchas......................... 59 89 60 91 / 10 10 5 10 Santa Rosa...................... 59 85 59 89 / 20 10 5 10 Tucumcari....................... 61 89 62 91 / 10 20 10 10 Clovis.......................... 61 82 60 85 / 20 20 20 10 Portales........................ 61 83 60 87 / 20 30 20 10 Fort Sumner..................... 63 86 64 89 / 20 20 5 10 Roswell......................... 64 85 65 90 / 30 20 10 10 Picacho......................... 60 78 59 84 / 40 20 10 20 Elk............................. 56 73 56 79 / 40 40 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Sat Aug 11 2018 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Sat Aug 11 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms will trend downward in coverage today, except across the southeast where there may be more storms. Some storms will be capable of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of locally heavy rainfall will persist. A significant uptick in thunderstorm coverage and rainfall intensity will be possible during the latter half of the week as the subtropical high pressure system shifts to the southeast of New Mexico, and a slow moving disturbance embedded in the periphery of the ridge crosses western and northern areas from the southwest. Wet microbursts will be possible with a risk of damaging winds as the disturbance crosses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
Special Weather Statement National Weather Service Albuquerque NM 1158 AM MDT SAT AUG 11 2018 NMZ534>537-111845- Roosevelt County-Curry County-Quay County-De Baca County- 1158 AM MDT SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST CENTRAL DE BACA...SOUTH CENTRAL QUAY AND SOUTHERN CURRY COUNTIES UNTIL 1245 PM MDT... At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Saint Vrain, or 20 miles northwest of Clovis, moving southwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Clovis, Melrose, Tolar, Ranchvale and Taiban. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3473 10330 3451 10317 3428 10406 3459 10405 TIME...MOT...LOC 1758Z 064DEG 12KT 3454 10353 CA
Special Weather Statement
National Weather Service Albuquerque NM
1250 PM MDT SAT AUG 11 2018
NMZ535>538-111915-
Roosevelt County-Curry County-Chaves County Plains-De Baca County-
1250 PM MDT SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...NORTH
CENTRAL CHAVES...SOUTHEASTERN DE BACA AND SOUTHERN CURRY COUNTIES
UNTIL 115 PM MDT...
At 1249 PM MDT, Doppler radar was tracking strong thunderstorms
south of Melrose, moving south at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clovis, Fort Sumner, Melrose, Floyd, Saint Vrain, Cannon Air Force
Base, Ranchvale, Elkins and Portair.
Localized gusty winds to 55 mph are possible in the vicinity of these
funnel clouds. Localized damage to lightweight structures such as
outbuildings, carports and patio covers, as well as tree branches and
street signs, is possible.
&&
LAT...LON 3454 10316 3446 10316 3365 10410 3398 10436
3446 10425 3452 10405 3432 10404
TIME...MOT...LOC 1849Z 016DEG 13KT 3430 10368
33Special Weather Statement National Weather Service Albuquerque NM 443 PM MDT SAT AUG 11 2018 NMZ519-112315- Middle Rio Grande Valley/Albuquerque Metro Area- 443 PM MDT SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 515 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Albuquerque, moving west at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albuquerque, Bosque Farms, South Valley and Isleta Pueblo. This includes the following highways... Interstate 40 between Mile Markers 145 and 154. Interstate 25 between Mile Markers 208 and 224. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3504 10653 3484 10659 3491 10694 3516 10682 TIME...MOT...LOC 2242Z 111DEG 14KT 3496 10664 33
Special Weather Statement National Weather Service Albuquerque NM 518 PM MDT SAT AUG 11 2018 NMZ519-521-522-112345- Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-Estancia Valley- 518 PM MDT SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA... SOUTHWESTERN SANTA FE...BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES UNTIL 545 PM MDT... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm over Sedillo, or 14 miles west of Moriarty, moving southwest at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Albuquerque, Edgewood, Tijeras, Cedar Crest, Escabosa, Sedillo, Cedro, Ponderosa Pines, Carnuel and Miera. This includes Interstate 40 between Mile Markers 166 and 189. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3518 10620 3510 10610 3477 10641 3504 10664 TIME...MOT...LOC 2317Z 044DEG 17KT 3507 10628 33
The Albuquerque radar (KABX), 52 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of quarters near Edgewood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765064.